Minnesota, 2015

Blizzard in Minnesota, January 3, 2015

January 3, 2015 · NWS FGF · 4 events in 4 counties and zones

As the snow ended on the morning of January 3rd, north winds increased, gusting up to 45 mph. In combination with the four to ten inches of fresh snow, whiteout conditions developed in open country of the northern and central Red River Valley.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

As the snow ended on the morning of January 3rd, north winds increased, gusting up to 45 mph. In combination with the four to ten inches of fresh snow, whiteout conditions developed in open country of the northern and central Red River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 3, 6:24 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Jan 3, 6:24 AM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
624 AM CST SAT JAN 3 2015

.UPDATE...
ISSUED AT 620 AM CST SAT JAN 3 2015

THE CURRENT WINTER WEATHER HEADLINES ARE HANDLING THE EVENT WELL
SO FAR...WITH NO CHANGES NEEDED. NORTH WINDS ARE INCREASING BEHIND
THE COLD FRONT...AND FALLING BELOW ZERO ALREADY IN THE NORTH.
VISIBILITIES HAVE BEEN IN THE 3/4SM TO 1SM RANGE IN BLOWING SNOW
IN THE NORTH...EVEN WITH SUSTAINED WINDS AROUND 30KT AT TIMES AND
SOME LIGHT FALLING SNOW. WINDS COULD INCREASE A BIT MORE THIS
MORNING...BUT THEN FALLING SNOW SHOULD BE OVER SO THAT WILL HELP
VSBYS SOMEWHAT. WE ARE STILL EXPECTING BRIEF PERIOD OF NEAR
BLIZZARD CONDITIONS IN OPEN COUNTRY WHEN SNOW COMBINES WITH
STRONGER WINDS...OR USUALLY PRONE OPEN AREAS THAT HAVE HAD SNOW
OVERNIGHT. WE WILL CONTINUE TO CLOSELY MONITOR THE SITUATION.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 330 AM CST SAT JAN 3 2015

MAIN CHALLENGE CONTINUES TO BE ONGOING WINTER STORM. MODELS ARE IN
GOOD OVERALL AGREEMENT WITH NO PREFERENCE.

FOR TODAY...THE MAIN QUESTION WILL BE WILL TRUE BLIZZARD
CONDITIONS DEVELOP IN THE NORTHERN VALLEY. THERE HAS BEEN A BAND
OF 4-8 INCHES OF SNOW NORTH OF THE HIGHWAY 2 CORRIDOR...AND NORTH
WINDS WILL INCREASE EARLY THIS MORNING. THERE WILL BE ABOUT
35-40KT TO MIX FROM AROUND 950 MB...WITH A CLASSIC ARCTIC TYPE
SOUNDING. WE ARE CURRENTLY GETTING WINDS SUSTAINED AROUND 26KT
WITH HIGHER GUSTS IN THE NORTH AND NO BLIZZARD CONDITIONS YET. THE
MAIN BAND OF LIGHT SNOW IN THE DEFORMATION BAND WILL MOVE THROUGH
THIS MORNING...AND MAY COINCIDE WITH INCREASING NORTH WINDS. IF
THIS LINK UP OCCURS...THEN OPEN COUNTRY BLIZZARD CONDITIONS ARE
POSSIBLE. FOR NOW...WILL HOLD WITH THE WINTER STORM WARNING AND
MENTION NEAR BLIZZARD WORDING...BUT MONITOR THE NORTHERN VALLEY
BORDER AREAS CLOSELY FOR POTENTIAL UPGRADES. TRAVEL WILL BE VERY
DIFFICULT THROUGH MOST OF THE TODAY IN THE NORTHERN VALLEY WITH
AT LEAST LOCALIZED NEAR BLIZZARD CONDITIONS POSSIBLE WHERE MORE
THAN 2 INCHES OF SNOW HAS FALLEN. WE WILL EXPAND THE WINTER WX
ADVY ONE COUNTY SET TO THE SOUTH AND INCLUDE FARGO TODAY...FOR AN
INCH...PERHAPS 2 OF SNOW WITH INCREASING NORTH WINDS AND SOME
BLOWING SNOW. DANGEROUS WIND CHILLS WILL ALSO DEVELOP TODAY AND
WILL PERSIST TONIGHT.

FOR TONIGHT...BRUTALLY COLD WIND CHILLS ARE EXPECTED AND WE WILL
BE ISSUING HEADLINES FOR THAT LATER TODAY. WE WON/T ISSUE ANY WIND
CHILL HEADLINES THIS MORNING AND HANDLE THE SNOW/BLOWING SNOW
ISSUES FIRST. ACTUAL AIR TEMPS SHOULD FALL TO BETWEEN 15 BELOW
SOUTH INTO THE 20S BELOW NORTH WITH WIND CHILLS 35 TO 45
BELOW...SO A WIND CHILL WARNING MAY BE NEEDED.

ON SUNDAY...TEMPS WILL REMAIN WELL BELOW ZERO WITH DANGEROUS WIND
CHILLS CONTINUING. 925MB TEMPS WILL BE AROUND -30C IN THE
NORTH...COUPLED WITH FRESH SNOW TEMPS SHOULD REMAIN IN THE TEENS
BELOW NORTH...BRUTALLY COLD.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 330 AM CST SAT JAN 3 2015

FOR SUNDAY NIGHT...MORE OF THE SAME BITTERLY COLD TEMPS WITH JUST
HOW COLD IT GETS HINGING ON CLEARING AND IF WINDS DECOUPLE.

FOR MONDAY...A SYSTEM WILL BRUSH MAINLY THE SOUTHERN 1/3 OF THE
AREA WITH A CHANCE FOR LIGHT SNOW. TEMPS SHOULD WARM SOME FROM
SUNDAY...BUT REMAIN BELOW ZERO FOR ALL BUT THE FAR SOUTHWEST.

LONG WAVE UPPER LEVEL RIDGE REMAINS OVER AK...PERHAPS RETROGRADES A
BIT. WHILE LONG WAVE UPPER TROUGH REMAINS OVER HUDSON BAY AND
EASTERN NORTH AMERICA. LONG WAVE PATTERN DE-AMPLIFIES A BIT THROUGH
THE PERIOD. THE GFS IS FASTER THAN THE ECMWF AT THE BEGINNING OF THE
PERIOD. HOWEVER BY THE END OF THE PERIOD THE ECMWF IS FASTER. BOTH
THE GFS AND ECMWF HAVE TRENDED SLOWER OVER THE LAST COUPLE MODEL
RUNS. WILL PREFER THE ECMWF.

HIGH TEMPS WERE GENERALLY INCREASED A DEGREE OR TWO FOR TUE AND
WED...DECREASED A DEGREE OR TWO FOR THU AND DECREASED TWO TO FIVE
DEGREES FOR FRI COMPARED TO YESTERDAYS FORECAST PACKAGE.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 620 AM CST SAT JAN 3 2015

EXPECT IFR CONDITIONS WITH FALLING/BLOWING SNOW THROUGH MOST OF
THE MORNING INTO THE AFTERNOON. NORTH WINDS WILL GUST TO AROUND
35KT AT TIMES...PERHAPS A BIT HIGHER IN THE VALLEY. CLEARING
SHOULD DEVELOP LATER THIS AFTERNOON/EVENING...AND WINDS WILL
DECREASE OVERNIGHT AND SHIFT MORE NW.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR NDZ024-
     028>030-038-039.

     WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR NDZ006>008-
     014>016-026-027-054.

MN...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR MNZ002-
     003-022>024-027-028.

     WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR MNZ001-
     004>009-013>017.

&&

UPDATE...DK
SHORT TERM...DK
LONG TERM...HOPPES/DK
AVIATION...DK
Hazardous weather outlook, Jan 3, 5:10 AM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
510 AM CST SAT JAN 3 2015

MNZ001-004>009-013>017-NDZ006>008-014>016-026-027-054-041115-
WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-
RAMSEY-EASTERN WALSH-NELSON-GRAND FORKS-WESTERN WALSH-
510 AM CST SAT JAN 3 2015

...WINTER STORM WARNING IN EFFECT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NEAR BLIZZARD CONDITIONS ARE POSSIBLE AT TIMES THROUGH EARLY
AFTERNOON IN THE NORTHERN RED RIVER VALLEY. LIGHT SNOW WILL MOVE
EAST INTO WEST CENTRAL MINNESOTA...WITH ANOTHER 1 TO 3 INCHES
POSSIBLE HEAR. FOR TONIGHT...DANGEROUSLY COLD WIND CHILLS FROM 35
TO 50 BELOW WILL DEVELOP THROUGHOUT THE REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE BITTERLY COLD WEATHER WILL CONTINUE THROUGH THIS WEEKEND. SOME
LIGHT SNOW IS POSSIBLE MAINLY IN THE SOUTHERN VALLEY ON
MONDAY...WITH ONLY LIGHT ACCUMULATIONS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ002-003-022>024-027-028-NDZ024-028>030-038-039-041115-
NORMAN-CLAY-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-EDDY-GRIGGS-STEELE-TRAILL-BARNES-CASS-
510 AM CST SAT JAN 3 2015

...A WINTER WEATHER ADVISORY IS IN EFFECT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW AND BLOWING SNOW IS POSSIBLE TODAY WITH ADDITIONAL
ACCUMULATIONS FROM 1 TO 3 INCHES. FOR TONIGHT...DANGEROUSLY COLD
WIND CHILLS FROM 35 TO 50 BELOW WILL DEVELOP THROUGHOUT THE
REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE BITTERLY COLD WEATHER WILL CONTINUE THROUGH THIS WEEKEND. SOME
LIGHT SNOW IS POSSIBLE MAINLY IN THE SOUTHERN VALLEY ON
MONDAY...WITH ONLY LIGHT ACCUMULATIONS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ029>032-040-NDZ049-052-053-041115-
WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-RANSOM-
SARGENT-RICHLAND-
510 AM CST SAT JAN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SOME LIGHT SNOW IS POSSIBLE TODAY...WITH ACCUMULATIONS UP TO ONE
INCH POSSIBLE. FOR TONIGHT...DANGEROUSLY COLD WIND CHILLS FROM 35
TO 40 BELOW WILL DEVELOP THROUGHOUT THE REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE BITTERLY COLD WEATHER WILL CONTINUE THROUGH THIS WEEKEND. SOME
LIGHT SNOW IS POSSIBLE MAINLY IN THE SOUTHERN VALLEY ON
MONDAY...WITH ONLY LIGHT ACCUMULATIONS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DK

In the hours before

Local storm report, Jan 3, 6:33 AM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
633 AM CST SAT JAN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     HEAVY SNOW       BAUDETTE                48.71N 94.59W
01/03/2015  E5.0 INCH        LAKE OF THE WOODS  MN   PUBLIC

            STILL SNOWING

0625 AM     SNOW             GRAND FORKS             47.92N 97.07W
01/03/2015  M3.0 INCH        GRAND FORKS        ND   OFFICIAL NWS OBS

            STILL SNOWING LIGHTLY

&&

DKELLENB
Local storm report, Jan 3, 7:32 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
732 AM CST SAT JAN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 AM     SNOW             7 E LANKIN              48.31N 97.77W
01/03/2015  M8.0 INCH        WALSH              ND   CO-OP OBSERVER

0731 AM     HEAVY SNOW       STARKWEATHER            48.45N 98.88W
01/03/2015  M7.5 INCH        RAMSEY             ND   CO-OP OBSERVER

&&

DKELLENB
Local storm report, Jan 3, 9:06 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
906 AM CST SAT JAN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             PEMBINA                 48.97N 97.25W
01/03/2015  M7.0 INCH        PEMBINA            ND   CO-OP OBSERVER

            24-HOUR STORM TOTAL.

0900 AM     SNOW             5 N ROOSEVELT           48.88N 95.10W
01/03/2015  M8.0 INCH        ROSEAU             MN   CO-OP OBSERVER

            24-HOUR STORM TOTAL.

0900 AM     SNOW             GREENBUSH               48.70N 96.18W
01/03/2015  M7.0 INCH        ROSEAU             MN   CO-OP OBSERVER

            24-HOUR STORM TOTAL.

0900 AM     SNOW             WASKISH                 48.16N 94.51W
01/03/2015  M6.0 INCH        BELTRAMI           MN   CO-OP OBSERVER

            STILL SNOWING.

0900 AM     SNOW             MICHIGAN                48.03N 98.12W
01/03/2015  M3.0 INCH        NELSON             ND   CO-OP OBSERVER

            24-HOUR TOTAL.

&&

JAM
Local storm report, Jan 3, 9:09 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
909 AM CST SAT JAN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             7 NW WARREN             48.27N 96.88W
01/03/2015  M5.1 INCH        MARSHALL           MN   COCORAHS

            24-HOUR TOTAL.

&&

JAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 blizzard. Local standard time, as filed.

Blizzard, Kittson

When
January 3, 9:35 AM CST to 12:50 PM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Blizzard, West Marshall

When
January 3, 9:35 AM CST to 2:49 PM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Blizzard, West Polk

When
January 3, 9:35 AM CST to 2:49 PM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Blizzard, Norman

When
January 3, 9:35 AM CST to 2:49 PM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555870, 555871, 555872, 555873.